Categories
Loading
Welcome to Babble,
Settings
Sign Out

Get the Babble Newsletter!

Already have an account? .

Q&A: Am I Still Ovulating If I Have Light Periods?

Question: I have been off the pill for 4 months after about 12 years on it. I have been charting my bbt and cervical mucus for the last two cycles. I have had three “periods” since I stopped the pill, and am waiting for the 4th (I am 14dpo and on day 27 of my cycle). My previous cycle was 27 days, then 30 days before that, and 37 days was the first cycle off the pill.

My concern is that my “periods” have been VERY light, barely enough to use a pantyliner, and more like just spotting. This lasts for about 3-4 days. My charting of bbt (and an ovulation predictor kit I used this cycle) confirm that I am ovulating, on day 15 last cycle and on day 14 this cycle. Could the very light “periods” indicate any problem with conceiving and/or having a healthy, successful pregnancy?

Also, my cervical mucus does not appear to be very plentiful. I have creamy and maybe watery this past cycle, but never egg-white. Could this be related? And could this be a problem?

I had noticed for the last several years on the pill a lot of vaginal dryness, and my ob/gyn always said it was the pill’s fault and to use a lubricant (which we try not to use when trying to conceive). Also, my periods were light when on the pill, but not this light.

The way I remember my cycles before the pill was regular, 28-days, and normal flow, much more than what has happened so far. More background is that I have never been pregnant; my husband has one child who is 9 years old.

My health insurer is an HMO and won’t see me until we’ve been trying 6-8 months, so I am trying to get whatever help I can before then.

Answer: This sounds really frustrating. You can see that you are ovulating, but it is hard to believe this is normal, since your periods are so light and you don’t see much cervical mucus.

The most likely explanation for the lightness of your periods is that long-term use of the Pill leads to thinning of the uterine lining. This should get better as your natural hormones take over. Typically if you are ovulating, most of the “battle” is won, and you should conceive shortly. Vaginal dryness on the Pill is not a sign of a hormonal problem—whatever your own hormones would be at that time, they are surpressed by the Pill, and the Pill hormones are the ones causing any symptoms. So I don’t think you have to worry that the vaginal dryness was a sign of a lack of hormones. If you feel you need a lubricant, baby oil and canola oil don’t seem to interfere with conception; Pre-seed advertises itself as safe to use while trying to conceive.

The recommended timing for fertility evaluation depends on your age. In general, under age 35, trying for a year is reasonable. Between 35 and 40, evaluation should be started if you haven’t conceived by six months. Women 40 and over should see a doctor after three months of trying, or, if their cycles aren’t normal, as soon as they want to get started. If you are on the younger end, there is nothing special to do right now, other than having sex on a regular basis, and not focusing too much on trying to conceive. Good luck to you!

FacebookTwitterGoogle+TumblrPinterest
Tagged as: , ,

Use a Facebook account to add a comment, subject to Facebook's Terms of Service and Privacy Policy. Your Facebook name, profile photo and other personal information you make public on Facebook (e.g., school, work, current city, age) will appear with your comment. Learn More.

FacebookTwitterGoogle+TumblrPinterest